W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCPH04 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Fistula (1862); Unspecified Infection (1930)
| Date of Event |
02/24/2003
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.(b)(6).Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to 11/18/02 were not provided.Missing records: records detailing the allegations of ¿infection, fistula and removal of mesh¿ were not provided.(b)(6) 2002: (b)(6).Operative report.Preoperative diagnosis: large abdominal incisional hernia.Postoperative diagnosis: large abdominal incisional hernia.Name of operation: repair with gore-tex.Assistant: george t.Veinoglou, md.Anesthesia: general lma [laryngeal mask airway].Estimated blood loss: minimal.Indications and findings: this is a (b)(6) man who had a sigmoid resection for diverticulitis a few years ago.He is overweight and was quite physically active in the immediate postoperative period against advice and developed a small incisional hernia.Over the last few years, the hernia has become quite large, and he presents for repair.This was a complex hernia with multiple fascial defects over a distance of about 25 cm in diameter.Procedure: ¿with the patient supine after the administration of satisfactory general lma [laryngeal mask airway] anesthetic, the skin of the abdomen was shaved and prepared with a duraprep kit.The patient was draped in sterile fashion.The patient had a lower midline incision which coursed to the right of the umbilicus, and the bulk of the hernia was to the right of the umbilicus.An incision to excise the scar was fashioned and was also carried about 6 cm above the umbilicus in the midline.This was carried down through the subcutaneous tissue and the scarred central tissue of the hernia.The hernia sac was entered above the umbilicus, and the incision was completed from the superior to the inferior aspect of the wound using the cautery.Extensive dissection was required to remove the hernia sac and associated tissue back to normal anterior rectus sheath.Once this was completed, the subcutaneous tissue was undermined at the level of the anterior rectus sheath for a distance of about 8 cm in all directions.The defect could not be closed by simply reapproximating the fascia because there was too much tension.In view of this, a 15 x 19 cm piece of gore-tex was applied over the defect and sutured to the anterior rectus sheath and the midline fascia using running #1 prolene.In addition, a spiral tacking instrument was employed around the margin of the gore-tex.The wound was then irrigated with antibiotic solution and examined for hemostasis.A 19-mm blake drain was placed above the gore-tex and permitted to exit through a separate stab incision inferior to the lateral aspect of the surgical incision on the left.This was secured to the skin using fine silk.The subcutaneous tissue was closed using running 2-0 vicryl, and the skin was closed with staples.The patient tolerated the procedure well and was transferred for recovery in stable condition.¿ (b)(6) 2002: [facility ni].Implant sticker.Specimens: incisional hernia sac.Implant site: implant placed in abdomen for repair of incisional hernia.Implant: dualmesh corduroy antimicrobial.Item #: 1dlmcp04.Lot #: 00559875.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp04/00559875) was implanted during the procedure.(b)(6) 2002: (b)(6).Pathology report.Path: fv02-1387.Diagnosis: abdomen: hernia sac.Clinical data/pre-op diagnosis: incisional hernia.Gross description: labelled ¿incisional hernia sac¿.Submitted are multiple pieces of membranous fibrofatty tissue varying in size from 4.0 x 2.0 x 0.8 cm to 8.0 x 5.0 x 3.0 cm.Representative section is submitted.(1 block ).(b)(6) 2002: (b)(6).Radiology-ct abdomen and pelvis.Clinical history: abdominal pain status post hernia repair.The images show persistent diastasis of the rectus muscles with bowel and peritoneal fat in the hernia.The gore-tex mesh which was originally fastened circumferentially around the hernia is now seen only to the right of midline and has presumably torn loose from its attachment on the left.Conclusion: probable rupture of sutures on the left side of the hernia repair.(b)(6) 2002: (b)(6).Discharge summary.Final diagnosis: incisional hernia and subsequent recurrence of incisional hernia during the admission, necessitating attempt at reoperation, which was unsuccessful because of inability to intubate the patient.Morbidly obese.Incisional hernia after laparotomy for sigmoid resection to treat acute diverticulitis with abscess.He is not very compliant, and subsequent to the laparotomy three years ago, he performed very strenuous programmed physical activity, and this resulted in the hernia.Getting progressively larger and he presented recently for consideration of repair.Brought to the operating room on 11/18 where he underwent repair of a complex incisional hernia with gore-tex.During the first postoperative day, he drank a large volume of prune juice and had a choking fit.He started to have abdominal pain.Ct scan to rule out disruption of the repair; the repair had torn on the left side in spite of a tension free repair.Decision was made to return for repair once again but it was not possible for anesthesia to establish an adequate airway.In view of this, i spoke with dr.John kearns so that surgery could be performed with additional anesthesia resources.He was transferred to berkshire medical center.(b)(6) 2002: (b)(6).History and physical.Smoking: 3 packs/week for 32 years.Alcohol: 6 beers per week, last drink on sunday.Impression/plan: status post abdominal incisional hernia repair with goretex.Pt probably tore fascial sutures secondary to violent coughing.Admit for surgical repair.(b)(6) 2002: (b)(6).[illegible signature].Anesthesia record.Weight (b)(6).Smoker: 3 packs per day.Asa 3.(b)(6) 2002: (b)(6).Operative report.Preoperative diagnosis: ventral hernia secondary to disrupted gore-tex patch.Postoperative diagnosis: ventral hernia secondary to disrupted gore-tex patch.Operation: removal of disrupted gore-tex patch with repair of incisional hernia with new gore-tex patch.Complications: none.Specimen: [blank].Findings: ¿the disrupted gore-tex patch.¿ indications: the patient is a (b)(6) male who recently underwent a gore-tex repair of a ventral hernia at another hospital.The department of anesthesia had a difficult time intubating the patient during that procedure and postoperatively the patient had some coughing which disrupted the repair.The patient was then transferred up to bmc for anesthesia purposes and re-repair of the ventral hernia.Procedure.¿ the patient was taken to the operating room and transferred to the operating table in the supine position.After general anesthesia was induced, the patient was prepped and draped in the standard surgical fashion.The patient¿s staples were removed with the staple remover and, immediately bowel was encountered.The previous gore-tex had pulled away from the fascia and multiple spiral tags were removed.Additional subcutaneous sutures were removed as well.The abdomen was explored and irrigated along with the subcutaneous spaces.A new gore-tex patch was measured, cut, and sewn into place with four #1 prolene sutures circumferentially with good overlap and very wide bite to the fascia.When this was complete, the umbilicus was tacked back down to the fascia with a vicryl suture and some of the dead space was closed with additional #3-0 vicryl sutures.A drain was placed in the subcutaneous tissues above the patch and the skin was closed with staples.Prior to closing the skin around the umbilicus, a small amount of compromised skin was removed at the level of the umbilicus.The wound was dressed with bacitracin and a dry sterile dressing.The patient was extubated and transferred to the pacu in stable condition.All sponge, needle, and instrument counts were corrected at the end of the case.Dr.(b)(6) was present throughout the entirety of the case.¿ (b)(6) 2002: (b)(6).Implant sticker.Dualmesh corduroy antimicrombial.Item# 1dlmcph04.Lot# 01368822.Site: abdomen.Company: gore.The records confirm a gore® dualmesh® plus biomaterial (1dlmcph04/01368822) was implanted during the procedure.(b)(6) 2002: [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2002 procedure was not provided.] (b)(6) 2002: (b)(6).Mg.Discharge summary.Admit date: 11/19/02.Ventral hernia repair with gortex.Hospital course: uneventful.Activity: ad-lib.No weight lifting, no strenuous exercise.(b)(6) 2003: [missing records: an operative report detailing ¿recurrent ventral hernia repair, enterocutaneous fistula¿ was not provided.] (b)(6) 2003: (b)(6).Radiology ¿ ct abdomen/pelvis.Indication: ? seroma status post hernia repair, possible drainage.Findings: anterior to anterior abdominal wall mesh there is large fluid collection.Measures 21.0 cm x 10.0 cm ap at level superior to umbilicus.Impression: large anterior abdominal wall fluid collection likely representing seroma.(b)(6) 2003: (b)(6).Radiology ¿ ct guided seroma drainage.Indication: abscess drainage.Findings: history of hernia repair with mesh placement, has recurrent anterior abdominal wall seroma.Fluid obtained and sent for laboratory analysis.Impression: 8.5 french drain in place.(b)(6) 2003: (b)(6).Microbiology.Source: abdominal fluid.Gram stain: 1 (+) polymorphonuclear leukocytes.Body fluid culture: staphylococcus sp coag neg, few.(b)(6) 2003: (b)(6).Radiology ¿ ct abdomen.Indication: ventral hernia repair with fluid collection, drain in place.Impression: decreased size of anterior abdominal wall collection.(b)(6) 2003: (b)(6).[illegible signature].Emergency room visit.1 month status post repair of ventral hernia, complicated by seroma, drain placement.Drain discontinued 5 days ago, fluid reaccumulated to [illegible] site and burst spontaneously through drain site today.Impression: seroma leakage without evidence infection.Discharged home.To follow up with dr.(b)(6).(b)(6) 2003: (b)(6).Microbiology.Source: abdominal fluid.Streptococcus agalactiae.(b)(6) 2003: (b)(6).Office notes.Left inguinal herniorrhaphy 11/17/02, dehiscence on (b)(6) 2002 requiring repeat surgery 11/19/02.Has continuous drainage which has not resolved.To have repeat surgery to remove graft and close hernia.(b)(6) 2003: (b)(6).Microbiology.Source: abdominal fluid.Enterococcus faecalis, streptococcus agalactiae.(b)(6) 2003: (b)(6).Discharge summary.Admit date: 11/06/03.Infected goretex [illegible] mesh.Removal of mesh, primary closure of abdominal wall.Hospital course: uneventful.Vma for dressing changes.(b)(6) 2003: [missing records: an operative report detailing ¿removal of mesh, primary closure of abdominal wall¿ was not provided.(b)(6) 2004: [missing records: an operative report detailing ¿recurrent ventral hernia repair¿ was not provided.] (b)(6) 2008: [missing records: an operative report detailing ¿recurrent ventral hernia repair¿ was not provided.] (b)(6) 2008: (b)(6).[ni].Progress notes.Ventral hernia repair (b)(6) 2008 at baystate medical center.Has hemovac-partially dislodged 2 days ago- ¿i pushed it back in.¿ (b)(6) 2008: (b)(6).Emergency room visit.Abdominal pain, 2 days.Transferred from fairview for evaluation of possible wound infection.Fever to 102.Positive hernia with mild surrounding erythema, positive drain with serosanguinous drainage.Wbc 17.7.Admitted.(b)(6) 2008: (b)(6).History and physical.Cigarette smoking approximately 30-40 pack years.History of recurrent ventral hernia repairs x 4: 2002, 2003 enterocutaneous fistula, 2004, 2008.Abdomen: obese, palpable (formed hematoma).(b)(6) 2008: (b)(6).Lab.Wbc 23.0 high, critical.(b)(6) 2008: (b)(6).Radiology ¿ ct abdomen/pelvis.Indication: pain ventral hernia.Findings: catheter coming into anterior abdominal wall, tip not in either fluid collections.Impression: fluid collections anterior abdominal wall, could represent postsurgical collection/hematoma or abscesses.(b)(6) 2008: (b)(6).Discharge summary.Hospital course: midline wound infection, responded well to antibiotics.Drain placed at bay state was sutured in place, was protruding from wound to point it would not keep vacuum, therefore removed.Discharged home, 5-day course of keflex [antibiotic].(b)(6) 2013: (b)(6).Office notes.Abdomen: large ventral hernia that is reversible.??/??/??: [missing records: records detailing ¿mrsa abdominal hernia surgery 5 years ago¿ were not provided.] (b)(6) 2014: (b)(6).Patient questionnaire.Problems during or after surgery.[handwritten] mrsa abdominal hernia surgery 5 years ago.(b)(6) 2014: (b)(6).Emergency room visit.Infection of right ankle area.History of recurrent anal fistulas.(b)(6) 2016: (b)(6).Office notes.Weight (b)(6).Abdomen: mass-easily reducible abdominal hernia.(b)(6) 2016: (b)(6).Emergency room visit.History of hernias, is usually able to pop it back in.Hernia popped out this morning while trying to have bowel movement, not able to get it to pop back in.Has been incarcerated in past.History of abdominal hernia repair x 5.Tobacco use: quit 2010.Abdomen: large defect 6 cm lateral to umbilicus.Hernia was easily reducible.(b)(6) 2017: the center for wound care and hyperbaric medicine.Problem list.Type 2 diabetes mellitus.(b)(6) 2018: (b)(6).Radiology ¿ us abdominal back wall limited.Indication: hernia anterior abdominal wall.Findings: by history, large right to mid abdominal hernia.He reports repair 3 times which has failed.(b)(6) 2018: (b)(6).Emergency room visit.Healing burn right lower abdominal wall overlying a large hernia with healthy granulation tissue.White appearance to open areas of wound, no drainage.(b)(6) 2019: (b)(6).Office notes.Right great toe rug burn.Has had great deal of trouble with ventral hernias, says he had 6 surgeries.Hernia has never been able to be corrected, has been told no further surgery can be done.(b)(6) 2019: (b)(6).Radiology ¿ ct abdomen/pelvis.Indication: hernia anterior abdominal wall.Impression: diastases recti noted, with large ventral hernia extending inferolaterally to right.Fascial defect measures up to 7.6 cm x 6.9 cm.Hernia contains nonobstructed loops of small bowel, as well as cecum, appendix, proximal ascending colon.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial with holes use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2002 whereby a gore dualmesh® plus biomaterial with corduroy® tissue ingrowth surface was implanted.The complaint alleges that on (b)(6) 2003, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, fistula, removal of mesh.Additional event specific information was not provided.
Additional Manufacturer Narrative
Updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
H10/11 corrected date of gore awareness on the initial medwatch of this device to 10/31/2019.
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code 1 for sterilization evaluation.Conclusions code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) [assigned]:berkshire medical center.(b)(6) , md;(b)(6) , md.Operative report.Preoperative diagnosis: infected abdominal gore-tex mesh.Postoperative diagnosis: infected abdominal gore-tex mesh.Name of operation: infected abdominal gore-tex mesh removal with primary closure of abdominal wall wound.Assistant: dr.Christian galvez.Anesthesia: general endotracheal anesthesia.Complications: no complications.Specimen: gore-tex mesh to pathology.Drains: none.Estimated blood loss: minimal.Intravenous fluids: 1,000 cc.Condition: stable condition.Description of the procedure: ¿the patient was brought to the operating room and set on the operating room table in the supine position.After undergoing general endotracheal anesthesia, the abdomen was prepped and draped in the usual sterile fashion.On examination of the abdomen, an obvious midline scar was noticed, but at this time, no obvious sinus tract was seen.Previously at the umbilicus, there was some extrusion of pus.A midline wound over the old scar was done through the skin using a 10-blade knife.This incision was continued using the electrocautery through a subcutaneous tissue and the scar tissue, until an obvious sinus tract was identified where some pus-like material was identified clearly.Using one of the surgeon¿s fingers, this was put through the sinus tract until the mesh was obvious, and a space on top of the mesh that was filled with a pus-like material.Aerobic and anaerobic cultures of this pus-like material was obtained.Next, using the electrocautery, the rest of the scar tissue was completely incised along the whole length of the wound, by this, exposing the gore-tex mesh.This mesh was not incorporated.The prolene stitches that were used to secure the mesh were transected, and the mesh was taken out.There was a sheath of granulation tissue completely mature underneath the mesh.This area was extensively irrigated with saline solution, and ancef solution was put on the wound for a few minutes.After this, the scar tissue in the midline was closed using a running stitch with #1 pds.Some reinforcing simple figure-of-eight stitches with the same #1 pds were put on some spots where the repair was felt to be weak.After this, the rest of the wound was left open and packed with full-strength betadine gauze.The wound was covered with sterile gauze on top of this.The patient tolerated the procedure very well.At the end of the case, the sponge, needle, and instrument counts were correct.Dr.Kearns was present in the operating room throughout the entire case.The patient was extubated in the operating room and in stable condition, brought to the recovery room.¿ [nurse reviewer note: dictation date 11/08/03.] (b)(6) :[missing records: a pathology report detailing analysis of the device removed during the 11/06/03 procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial with holes use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: the medical records include the following medical history: medical history: (b)(6) 2008: multiply recurrent, large incisional hernia.Surgical history: (b)(6) 2008: laparoscopic lysis of adhesions, endoscopic component separation, laparoscopic assisted abdominal wall reconstruction/incisional hernia repair with mesh.Implant: c-qur edge coated polypropylene prosthetic.(b)(6) 2008: (b)(6) medical center.(b)(6) , md.Operative report.Assistants: (b)(6) , md and (b)(6) , md.Preoperative diagnosis: multiply recurrent, large incisional hernia.Postoperative diagnosis: multiply recurrent, large incisional hernia plus intraabdominal adhesions.Laparoscopic lysis of adhesions, endoscopic component separation, laparoscopic assisted abdominal wall reconstruction/incisional hernia repair with mesh.Anesthesia: general.¿the patient is a 56-year-old male who has failed 2 incisional hernia repairs in the past, the last of which was due to infection of a chronic active seroma.He had a large hernia sac in the lower abdomen.¿ operation: ¿he was brought to the operating room, placed in the supine position and after the administration of general endotracheal anesthesia, was positioned with both arms tucked.All appropriate precautions were taken for proper positioning.Preoperative antibiotics were administered, venodyne boots were placed prior to induction, and foley catheter was placed after induction.The abdomen was prepped and draped in sterile fashion utilizing an ioban drape.We entered the peritoneal cavity under direct vision using a 12-mm left upper quadrant optiview port.We insufflated the peritoneal cavity to 12 mmhg with co2 and under direct vision placed two 5-mm ports in the left abdomen.During the course of the procedure, we placed an additional two 5-mm ports in the right abdomen, all under direct vision.We then performed an adhesiolysis between the omentum and large hernia sac with the exception of an area of small bowel that was stuck a little bit more firm and because we were going to do a laparoscopic-assisted approach we decided to leave this for later.Once the adhesiolysis was complete, we measured the defect using spinal needles and umbilical tape and came up with a 15 x 15 cm defect.Because the defect was in the lower mid line incision and we were using a lightweight polypropylene mesh, i decided it would be most appropriate to close the defect, which required component separation to do so.We then made an incision out lateral in the left upper quadrant to identify the external oblique muscle and developed the plane between the oblique muscles.The balloon dissector was then placed in here and serially inflated to dissect out the space between the oblique muscles.We then inserted a balloon-tipped port here and under direct vision placed 2 additional 5-mm ports, which had previously been placed here that pulled out now to be at the space between the oblique muscles.The external oblique fascia was then divided from the costal margin down to the pubic bone using the harmonic scalpel.We also did a bit more dissection to separate the oblique muscles as a balloon dissector did not quite do the full job as the fibroareolar connective tissue was a bit tougher than usual.We then repeated the component separation within the exact same fashion on the right side prior to putting any ports in the right side.Once we had completed the component separation, we then performed about a 7 cm midline incision and finished the adhesiolysis between the bowel and the top part of the hernia sac.We then measured out the appropriate sized mesh and decided to use a 25.5 cm wide x 35.5 cm vertical c-qur edge coated polypropylene prosthetic.We placed 3 cv0 gore-tex anchoring sutures at the 12, 3 and 9 o'clock positions.We rolled the mesh like this scroll and placed it into the peritoneal cavity and then closed the fascia with 2 running #1 looped pds sutures.Some of the scar tissue was so dense that we could not place the needle through it and we just got bites of fascia little bit further out.With the component separation, we were easily able to approximate the tissues, although it was approximated little bit more loosely in the middle leaving about half of this 1 cm gap.We then reinsufflated the abdomen with co2 and replaced all our 5 mm ports into intraperitoneal location under direct vision.Then, unfurled the mesh and pulled the suture anchors out through the corresponding stab incisions we made prior to insufflating the abdomen.At this point, we filled the bladder with saline and developed the bladder flap as well as pockets of peritoneum over each myopectineal orifice by peeling the peritoneum down and exposing cooper ligament and the symphysis pubis.Once this was accomplished with saline out of the bladder and tacked the mesh, which was marked in the midline to the symphysis pubis and cooper ligament bilaterally.We then pulled out the corresponding suture anchors and realized we had to remove the 3 and 9 o'clock sutures down inferiorly.We left the 12 o'clock suture where it was and just left it a bit long as it was sort of embedded in the fat where we had taken down the falciform ligament with the harmonic scalpel earlier.Incidentally, we had used no energy source for the adhesiolysis, but did use the harmonic scalpel to take down the bladder flap and developed the preperitoneal space over each myopectineal orifice.We then tacked the mesh around the periphery taking care to place no tacks below the iliopubic tract bilaterally and then placed an additional eight #1 prolene anchoring sutures concentrating on the lateral borders mostly inferiorly.We had 4 sutures on the lateral on each side laterally and 3 across the top.We then pulled the bladder flap up and pulled the omentum to try and cover the edges of the mesh where the tacks were from the viscera and made sure that the corners laid down nicely as we evacuated the pneumoperitoneum and pulled the ports under direct vision.We then closed all of the skin sites with a combination of subcuticular 4-0 monocryl and steri-strips.A midline incision had a big cavity underneath it, even though the skin came together nice.So i decided to put a blake drain in here and we closed this with interrupted 3-0 vertical mattress prolene sutures.The patient tolerated the procedure well and there were no complications.The complex history of failed hernia operations and laparotomies significantly increased technical difficulty of the operation, which took approximately 5.5 hours to complete.Plans are for extubation in the operating room.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes (1862, 1930) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Patient information: medical history: obesity: (b)(6) 2002: 300 lbs., bmi 40.7, (b)(6) 2016: 258 lbs., bmi 35; smoking: (b)(6) 2002: 3 packs per week for 32 years, (b)(6) 2008: 30-40 pack years, 2010: quit smoking; type ii diabetes mellitus; (b)(6) 2002: large abdominal incisional hernia; 2004: recurrent ventral hernia; (b)(6) 2008: multiply recurrent, large incisional hernia; (b)(6) 2008: midline wound infection; (b)(6) 2014: ¿mrsa abdominal hernia surgery 5 years ago¿.Surgical procedures: unknown date: sigmoid resection, (b)(6) 2002: open repair with gore-tex.Implant #1: gore® dualmesh® plus biomaterial.(b)(6) 2002: removal of disrupted gore-tex patch with repair of incisional hernia with new gore-tex patch.Implant #2: gore® dualmesh® plus biomaterial with holes.(b)(6) 2003: infected abdominal gore-tex mesh removal with primary closure of abdominal wall wound.(b)(6) 2008: laparoscopic lysis of adhesions, endoscopic component separation, laparoscopic assisted abdominal wall reconstruction/incisional hernia repair with mesh.Implant: c-qur edge coated polypropylene prosthetic.Implant #1 preoperative complaints: (b)(6) 2002: indications: ¿this is a 51-year-old man who had a sigmoid resection for diverticulitis a few years ago.He is overweight and was quite physically active in the immediate postoperative period against advice and developed a small incisional hernia.Over the last few years, the hernia has become quite large, and he presents for repair.¿ implant #1 procedure: open repair with gore-tex.[implant: gore® dualmesh® plus biomaterial, 1dlmcp04/00559875, 15cm x 19cm x 1mm thick, oval.] implant #1 date: (b)(6) 2002 [hospitalization dates (b)(6) 2002].Wound classification: unknown.Findings: ¿this was a complex hernia with multiple fascial defects over a distance of about 25 cm in diameter.¿ description of hernia being treated: ¿the patient had a lower midline incision which coursed to the right of the umbilicus, and the bulk of the hernia was to the right of the umbilicus.An incision to excise the scar was fashioned and was also carried about 6 cm above the umbilicus in the midline.This was carried down through the subcutaneous tissue and the scarred central tissue of the hernia.The hernia sac was entered above the umbilicus, and the incision was completed from the superior to the inferior aspect of the wound using the cautery.Extensive dissection was required to remove the hernia sac and associated tissue back to normal anterior rectus sheath.Once this was completed, the subcutaneous tissue was undermined at the level of the anterior rectus sheath for a distance of about 8 cm in all directions.The defect could not be closed by simply reapproximating the fascia because there was too much tension.¿ implant size and fixation: ¿in view of this, a 15 x 19 cm piece of gore-tex was applied over the defect and sutured to the anterior rectus sheath and the midline fascia using running #1 prolene.In addition, a spiral tacking instrument was employed around the margin of the gore-tex.The wound was then irrigated with antibiotic solution and examined for hemostasis.A 19-mm blake drain was placed above the gore-tex and permitted to exit through a separate stab incision inferior to the lateral aspect of the surgical incision on the left.This was secured to the skin using fine silk.The subcutaneous tissue was closed using running 2-0 vicryl, and the skin was closed with staples.¿ (b)(6) 2002: pathology: gross description: ¿labeled ¿incisional hernia sac.¿ submitted are multiple pieces of membranous fibrofatty tissue varying in size from 4.0 x 2.0 x 0.8 cm to 8.0 x 5.0 x 3.0 cm.¿ (b)(6) 2002: ct abdomen and pelvis.¿the images show persistent diastasis of the rectus muscles with bowel and peritoneal fat in the hernia.The gore-tex mesh which was originally fastened circumferentially around the hernia is now seen only to the right of midline and has presumably torn loose from its attachment on the left.Conclusion: probable rupture of sutures on the left side of the hernia repair.¿ (b)(6) 2002: discharge summary.¿final diagnosis: incisional hernia and subsequent recurrence of incisional hernia during the admission, necessitating attempt at reoperation, which was unsuccessful because of inability to intubate the patient.Morbidly obese.Incisional hernia after laparotomy for sigmoid resection to treat acute diverticulitis with abscess.He is not very compliant, and subsequent to the laparotomy three years ago, he performed very strenuous programmed physical activity, and this resulted in the hernia.Getting progressively larger and he presented recently for consideration of repair.Brought to the operating room on (b)(6) where he underwent repair of a complex incisional hernia with gore-tex.During the first postoperative day, he drank a large volume of prune juice and had a choking fit.He started to have abdominal pain.Ct scan to rule out disruption of the repair; the repair had torn on the left side in spite of a tension free repair.Decision was made to return for repair once again but it was not possible for anesthesia to establish an adequate airway.In view of this, i spoke with dr.(b)(6) so that surgery could be performed with additional anesthesia resources.He was transferred.¿ explant #1 and implant #2 preoperative complaints: (b)(6) 2002: impression/plan: ¿status post abdominal incisional hernia repair with goretex.Pt probably tore fascial sutures secondary to violent coughing.Admit for surgical repair.¿ (b)(6) 2002: indications: ¿the patient is a 51-year-old male who recently underwent a gore-tex repair of a ventral hernia at another hospital.The department of anesthesia had a difficult time intubating the patient during that procedure and postoperatively the patient had some coughing which disrupted the repair.The patient was then transferred up to bmc for anesthesia purposes and re-repair of the ventral hernia.¿ explant #1 and implant #2 procedure: removal of disrupted gore-tex patch with repair of incisional hernia with new gore-tex patch.[implant: gore® dualmesh® plus biomaterial with holes, 1dlmcph04/01368822, 15cm x 19cm x 1mm thick, oval.] explant #1 and implant #2 date: (b)(6) 2002 [hospitalization dates (b)(6) 2002].Wound classification: unknown.Findings: ¿the disrupted gore-tex patch.¿ description of hernia being treated: ¿the patient¿s staples were removed with the staple remover and, immediately bowel was encountered.The previous gore-tex had pulled away from the fascia and multiple spiral tags were removed.Additional subcutaneous sutures were removed as well.The abdomen was explored and irrigated along with the subcutaneous spaces.¿ implant size and fixation: ¿a new gore-tex patch was measured, cut, and sewn into place with four #1 prolene sutures circumferentially with good overlap and very wide bite to the fascia.When this was complete, the umbilicus was tacked back down to the fascia with a vicryl suture and some of the dead space was closed with additional #3-0 vicryl sutures.A drain was placed in the subcutaneous tissues above the patch and the skin was closed with staples.Prior to closing the skin around the umbilicus, a small amount of compromised skin was removed at the level of the umbilicus.The wound was dressed with bacitracin and a dry sterile dressing.¿ a pathology report detailing analysis of the device removed during the (b)(6) 2002 procedure was not provided.(b)(6) 2002: discharge summary.¿hospital course: uneventful.No weight lifting, no strenuous exercise.¿ relevant medical information: (b)(6) 2003: ct abdomen/pelvis: ¿findings: anterior to anterior abdominal wall mesh there is large fluid collection.Measures 21.0 cm x 10.0 cm ap at level superior to umbilicus.Impression: large anterior abdominal wall fluid collection likely representing seroma.¿ (b)(6) 2003: ct guided seroma drainage.¿indication: abscess drainage.Findings: history of hernia repair with mesh placement, has recurrent anterior abdominal wall seroma.Fluid obtained and sent for laboratory analysis.Impression: 8.5 french drain in place.¿ (b)(6) 2003: microbiology.¿gram stain: 1 (+) polymorphonuclear leukocytes.Body fluid culture: staphylococcus sp [species] coagulase-negative, few.¿ (b)(6) 2003: ct abdomen.¿indication: ventral hernia repair with fluid collection, drain in place.Impression: decreased size of anterior abdominal wall collection.¿ (b)(6) 2003: emergency room [er] visit: ¿1 month status post repair of ventral hernia, complicated by seroma, drain placement.Drain discontinued 5 days ago, fluid reaccumulated to [illegible] site and burst spontaneously through drain site today.Impression: seroma leakage without evidence infection.Discharged home.To follow up.¿ (b)(6) 2003: microbiology.¿source: abdominal fluid.Streptococcus agalactiae.¿ explant #2 preoperative complaints: (b)(6) 2003: ¿left inguinal herniorrhaphy (b)(6) 2002, dehiscence on (b)(6) 2002 requiring repeat surgery (b)(6) 2002.Has continuous drainage which has not resolved.To have repeat surgery to remove graft and close hernia.¿ (b)(6) 2003: ¿preoperative diagnosis: infected abdominal gore-tex mesh.¿ explant #2 procedure: infected abdominal gore-tex mesh removal with primary closure of abdominal wall wound.Explant #2 date: (b)(6) 2003 [outpatient surgery] wound classification: unknown.Operative report: ¿on examination of the abdomen, an obvious midline scar was noticed, but at this time, no obvious sinus tract was seen.Previously at the umbilicus, there was some extrusion of pus.A midline wound over the old scar was done through the skin using a 10-blade knife.This incision was continued using the electrocautery through a subcutaneous tissue and the scar tissue, until an obvious sinus tract was identified where some pus-like material was identified clearly.Using one of the surgeon¿s fingers, this was put through the sinus tract until the mesh was obvious, and a space on top of the mesh that was filled with a pus-like material.Aerobic and anaerobic cultures of this pus-like material was obtained.Next, using the electrocautery, the rest of the scar tissue was completely incised along the whole length of the wound, by this, exposing the gore-tex mesh.This mesh was not incorporated.The prolene stitches that were used to secure the mesh were transected, and the mesh was taken out.There was a sheath of granulation tissue completely mature underneath the mesh.This area was extensively irrigated with saline solution, and ancef solution was put on the wound for a few minutes.After this, the scar tissue in the midline was closed using a running stitch with #1 pds.Some reinforcing simple figure-of-eight stitches with the same #1 pds were put on some spots where the repair was felt to be weak.After this, the rest of the wound was left open and packed with full-strength betadine gauze.The wound was covered with sterile gauze on top of this.¿ a pathology report detailing analysis of the device removed during the (b)(6) 2003 procedure was not provided.(b)(6) 2003: microbiology: ¿source: abdominal fluid.Enterococcus faecalis, streptococcus agalactiae.¿ (b)(6) 2003: discharge summary.¿hospital course: uneventful.Vma for dressing changes.¿ conclusion: #2: gore® dualmesh® plus biomaterial with holes, 01368822.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 01368822.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f1903: device explantation; f1901: an additional surgical procedure was necessary related to the gore device.H6: medical device component: g04088: membrane.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes (1862, 1930) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Patient information: medical history: ¿ obesity: - (b)(6) 2002: 300 lbs., bmi 40.7.- (b)(6) 2016: 258 lbs., bmi 35.¿ smoking: - (b)(6) 2002: 3 packs per week for 32 years.- (b)(6) 2008: 30-40 pack years.- 2010: quit smoking.¿ type ii diabetes mellitus.¿ (b)(6) 20/02: large abdominal incisional hernia.¿ 2004: recurrent ventral hernia.¿ (b)(6) 2008: multiply recurrent, large incisional hernia.¿ (b)(6) 2008: midline wound infection.¿ (b)(6) 2014: ¿mrsa abdominal hernia surgery 5 years ago¿.Surgical procedures: ¿ unknown date: sigmoid resection.¿ (b)(6) 2002: open repair with gore-tex.Implant #1: gore® dualmesh® plus biomaterial.¿ (b)(6) 2002: removal of disrupted gore-tex patch with repair of incisional hernia with new gore-tex patch.Implant #2: gore® dualmesh® plus biomaterial with holes.¿ (b)(6) 2003: infected abdominal gore-tex mesh removal with primary closure of abdominal wall wound.¿ (b)(6) 2008: laparoscopic lysis of adhesions, endoscopic component separation, laparoscopic assisted abdominal wall reconstruction/incisional hernia repair with mesh.Implant: c-qur edge coated polypropylene prosthetic.Implant #1 preoperative complaints: ¿ (b)(6) 2002: indications: ¿this is a 51-year-old man who had a sigmoid resection for diverticulitis a few years ago.He is overweight and was quite physically active in the immediate postoperative period against advice and developed a small incisional hernia.Over the last few years, the hernia has become quite large, and he presents for repair.¿ implant #1 procedure: open repair with gore-tex.[implant: gore® dualmesh® plus biomaterial, 1dlmcp04/00559875, 15cm x 19cm x 1mm thick, oval.] implant #1 date: (b)(6) 2002 [hospitalization dates (b)(6) 2002].¿ wound classification: unknown ¿ findings: ¿this was a complex hernia with multiple fascial defects over a distance of about 25 cm in diameter.¿ ¿ description of hernia being treated: ¿the patient had a lower midline incision which coursed to the right of the umbilicus, and the bulk of the hernia was to the right of the umbilicus.An incision to excise the scar was fashioned and was also carried about 6 cm above the umbilicus in the midline.This was carried down through the subcutaneous tissue and the scarred central tissue of the hernia.The hernia sac was entered above the umbilicus, and the incision was completed from the superior to the inferior aspect of the wound using the cautery.Extensive dissection was required to remove the hernia sac and associated tissue back to normal anterior rectus sheath.Once this was completed, the subcutaneous tissue was undermined at the level of the anterior rectus sheath for a distance of about 8 cm in all directions.The defect could not be closed by simply reapproximating the fascia because there was too much tension.¿ ¿ implant size and fixation: ¿in view of this, a 15 x 19 cm piece of gore-tex was applied over the defect and sutured to the anterior rectus sheath and the midline fascia using running #1 prolene.In addition, a spiral tacking instrument was employed around the margin of the gore-tex.The wound was then irrigated with antibiotic solution and examined for hemostasis.A 19-mm blake drain was placed above the gore-tex and permitted to exit through a separate stab incision inferior to the lateral aspect of the surgical incision on the left.This was secured to the skin using fine silk.The subcutaneous tissue was closed using running 2-0 vicryl, and the skin was closed with staples.¿ ¿ (b)(6) 2002: pathology: - gross description: ¿labeled ¿incisional hernia sac.¿ submitted are multiple pieces of membranous fibrofatty tissue varying in size from 4.0 x 2.0 x 0.8 cm to 8.0 x 5.0 x 3.0 cm.¿ ¿ (b)(6) 2002: ct abdomen and pelvis.¿the images show persistent diastasis of the rectus muscles with bowel and peritoneal fat in the hernia.The gore-tex mesh which was originally fastened circumferentially around the hernia is now seen only to the right of midline and has presumably torn loose from its attachment on the left.Conclusion: probable rupture of sutures on the left side of the hernia repair.¿ ¿ (b)(6) 2002: discharge summary.¿final diagnosis: incisional hernia and subsequent recurrence of incisional hernia during the admission, necessitating attempt at reoperation, which was unsuccessful because of inability to intubate the patient.Morbidly obese.Incisional hernia after laparotomy for sigmoid resection to treat acute diverticulitis with abscess.He is not very compliant, and subsequent to the laparotomy three years ago, he performed very strenuous programmed physical activity, and this resulted in the hernia.Getting progressively larger and he presented recently for consideration of repair.Brought to the operating room on (b)(6) where he underwent repair of a complex incisional hernia with gore-tex.During the first postoperative day, he drank a large volume of prune juice and had a choking fit.He started to have abdominal pain.Ct scan to rule out disruption of the repair; the repair had torn on the left side in spite of a tension free repair.Decision was made to return for repair once again but it was not possible for anesthesia to establish an adequate airway.In view of this, i spoke with dr.(b)(6) so that surgery could be performed with additional anesthesia resources.He was transferred.¿ explant #1 and implant #2 preoperative complaints: ¿ (b)(6) 2002: impression/plan: ¿status post abdominal incisional hernia repair with goretex.Pt probably tore fascial sutures secondary to violent coughing.Admit for surgical repair.¿ ¿ (b)(6) 2002: indications: ¿the patient is a 51-year-old male who recently underwent a gore-tex repair of a ventral hernia at another hospital.The department of anesthesia had a difficult time intubating the patient during that procedure and postoperatively the patient had some coughing which disrupted the repair.The patient was then transferred up to bmc for anesthesia purposes and re-repair of the ventral hernia.¿ explant #1 and implant #2 procedure: removal of disrupted gore-tex patch with repair of incisional hernia with new gore-tex patch.[implant: gore® dualmesh® plus biomaterial with holes, 1dlmcph04/01368822, 15cm x 19cm x 1mm thick, oval.].Explant #1 and implant #2 date: (b)(6) 2002 [hospitalization dates (b)(6) 2002] ¿ wound classification: unknown.¿ findings: ¿the disrupted gore-tex patch.¿ ¿ description of hernia being treated: ¿the patient¿s staples were removed with the staple remover and, immediately bowel was encountered.The previous gore-tex had pulled away from the fascia and multiple spiral tags were removed.Additional subcutaneous sutures were removed as well.The abdomen was explored and irrigated along with the subcutaneous spaces.¿ ¿ implant size and fixation: ¿a new gore-tex patch was measured, cut, and sewn into place with four #1 prolene sutures circumferentially with good overlap and very wide bite to the fascia.When this was complete, the umbilicus was tacked back down to the fascia with a vicryl suture and some of the dead space was closed with additional #3-0 vicryl sutures.A drain was placed in the subcutaneous tissues above the patch and the skin was closed with staples.Prior to closing the skin around the umbilicus, a small amount of compromised skin was removed at the level of the umbilicus.The wound was dressed with bacitracin and a dry sterile dressing.¿ ¿ a pathology report detailing analysis of the device removed during the (b)(6) 2002 procedure was not provided.¿ (b)(6) 2002: discharge summary.¿hospital course: uneventful.No weight lifting, no strenuous exercise.¿ relevant medical information: ¿ (b)(6) 2003: ct abdomen/pelvis: ¿findings: anterior to anterior abdominal wall mesh there is large fluid collection.Measures 21.0 cm x 10.0 cm ap at level superior to umbilicus.Impression: large anterior abdominal wall fluid collection likely representing seroma.¿ ¿ (b)(6) 2003: ct guided seroma drainage.¿indication: abscess drainage.Findings: history of hernia repair with mesh placement, has recurrent anterior abdominal wall seroma.Fluid obtained and sent for laboratory analysis.Impression: 8.5 french drain in place.¿ - (b)(6) 2003: microbiology.¿gram stain: 1 (+) polymorphonuclear leukocytes.Body fluid culture: staphylococcus sp [species] coagulase-negative, few.¿ ¿ (b)(6) 2003: ct abdomen.¿indication: ventral hernia repair with fluid collection, drain in place.Impression: decreased size of anterior abdominal wall collection.¿ ¿ (b)(6) 2003: emergency room [er] visit: ¿1 month status post repair of ventral hernia, complicated by seroma, drain placement.Drain discontinued 5 days ago, fluid reaccumulated to [illegible] site and burst spontaneously through drain site today.Impression: seroma leakage without evidence infection.Discharged home.To follow up.¿ ¿ (b)(6) 2003: microbiology.¿source: abdominal fluid.Streptococcus agalactiae.¿ explant #2 preoperative complaints: ¿ (b)(6) 2003: ¿left inguinal herniorrhaphy (b)(6) 2002, dehiscence on (b)(6) 2002 requiring repeat surgery (b)(6) 2002.Has continuous drainage which has not resolved.To have repeat surgery to remove graft and close hernia.¿ ¿ (b)(6) 2003: ¿preoperative diagnosis: infected abdominal gore-tex mesh.¿ explant #2 procedure: infected abdominal gore-tex mesh removal with primary closure of abdominal wall wound.Explant #2 date: (b)(6) 2003 [outpatient surgery].¿ wound classification: unknown.¿ operative report: ¿on examination of the abdomen, an obvious midline scar was noticed, but at this time, no obvious sinus tract was seen.Previously at the umbilicus, there was some extrusion of pus.A midline wound over the old scar was done through the skin using a 10-blade knife.This incision was continued using the electrocautery through a subcutaneous tissue and the scar tissue, until an obvious sinus tract was identified where some pus-like material was identified clearly.Using one of the surgeon¿s fingers, this was put through the sinus tract until the mesh was obvious, and a space on top of the mesh that was filled with a pus-like material.Aerobic and anaerobic cultures of this pus-like material was obtained.Next, using the electrocautery, the rest of the scar tissue was completely incised along the whole length of the wound, by this, exposing the gore-tex mesh.This mesh was not incorporated.The prolene stitches that were used to secure the mesh were transected, and the mesh was taken out.There was a sheath of granulation tissue completely mature underneath the mesh.This area was extensively irrigated with saline solution, and ancef solution was put on the wound for a few minutes.After this, the scar tissue in the midline was closed using a running stitch with #1 pds.Some reinforcing simple figure-of-eight stitches with the same #1 pds were put on some spots where the repair was felt to be weak.After this, the rest of the wound was left open and packed with full-strength betadine gauze.The wound was covered with sterile gauze on top of this.¿ ¿ a pathology report detailing analysis of the device removed during the (b)(6) 2003 procedure was not provided.¿ (b)(6) 2003: microbiology: ¿source: abdominal fluid.Enterococcus faecalis, streptococcus agalactiae.¿ ¿ (b)(6) 2003: discharge summary.¿hospital course: uneventful.Vma for dressing changes.¿ conclusion: #2: gore® dualmesh® plus biomaterial with holes, 01368822.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 01368822.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.